Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 293, NWS Tallahassee, FL

December 23, 20145 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Dec 23, 2014, 5:33 AM EST for 5 counties in Georgia. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 23, 2014, 5:33 AM EST (10:33 UTC)
Expired
Dec 23, 2014, 6:15 AM EST
In force
42 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Baker County, GA, Dougherty County, GA, Lee County, GA, Mitchell County, GA, Worth County, GA

The radar

The Ft Rucker radar (KEOX), 125 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 23, 5:36 AM ESTHAIL 1.75Southwest Ga Regional A, GAGOLFBALL SIZE HAIL REPORTED BY AIRPORT SAFETY OFFICE.
Dec 23, 5:44 AM ESTHAIL 1.752 Wnw Albany, GANEAR GOLFBALL SIZE HAIL REPORTED IN THE LAKE PARK COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 10.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2014-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2014-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

539 
WUUS52 KTAE 231033
SVRTAE
GAC007-095-177-205-321-231115-
/O.NEW.KTAE.SV.W.0293.141223T1033Z-141223T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
533 AM EST TUE DEC 23 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL WORTH COUNTY IN SOUTH CENTRAL GEORGIA...
  NORTHEASTERN BAKER COUNTY IN SOUTHWEST GEORGIA...
  EASTERN DOUGHERTY COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITIES OF...PUTNEY...ALBANY...
  SOUTHERN LEE COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITY OF LEESBURG...
  EXTREME NORTH CENTRAL MITCHELL COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 615 AM EST

* AT 531 AM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED 7 MILES SOUTHWEST OF PUTNEY...OR NEAR BACONTON...AND
  MOVING NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EAST
  ALBANY AND TURNER CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3181 8422 3171 8382 3138 8418 3147 8432
TIME...MOT...LOC 1033Z 216DEG 31KT 3144 8419

$$

15-HARRIGAN
3 follow-up statements
219 
WWUS52 KTAE 231040
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
540 AM EST TUE DEC 23 2014

GAC007-205-231050-
/O.CAN.KTAE.SV.W.0293.000000T0000Z-141223T1115Z/
MITCHELL GA-BAKER GA-
540 AM EST TUE DEC 23 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BAKER AND EXTREME
NORTH CENTRAL MITCHELL COUNTIES IS CANCELLED...

LAT...LON 3171 8383 3144 8411 3144 8426 3147 8429
      3181 8422
TIME...MOT...LOC 1040Z 216DEG 31KT 3149 8415

$$

GAC095-177-321-231115-
/O.CON.KTAE.SV.W.0293.000000T0000Z-141223T1115Z/
LEE GA-WORTH GA-DOUGHERTY GA-
540 AM EST TUE DEC 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM EST
FOR EASTERN DOUGHERTY...WEST CENTRAL WORTH AND SOUTHERN LEE
COUNTIES...

AT 536 AM EST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF 
PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS 
LOCATED NEAR PUTNEY...MOVING NORTHEAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SOUTHWEST GA REGIONAL A/P...WILLIAMSBURG...RADIUM SPRINGS...SOUTH
ALBANY...ALBANY...PECAN CITY...EAST ALBANY...PALMYRA...TURNER CITY...
FORRESTER...ACREE...BYNE CROSSROADS...CENTURY...STOCKS...JORDAN
PLACE...LEESBURG...STARKSVILLE...MOSSY DELL...PHILEMA AND DOLES

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3171 8383 3144 8411 3144 8426 3147 8429
      3181 8422
TIME...MOT...LOC 1040Z 216DEG 31KT 3149 8415

$$

15-HARRIGAN
356 
WWUS52 KTAE 231054
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
554 AM EST TUE DEC 23 2014

GAC095-231105-
/O.CAN.KTAE.SV.W.0293.000000T0000Z-141223T1115Z/
DOUGHERTY GA-
554 AM EST TUE DEC 23 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DOUGHERTY COUNTY IS
CANCELLED...

LAT...LON 3181 8422 3175 8397 3174 8397 3162 8405
      3162 8425 3169 8425 3180 8422
TIME...MOT...LOC 1055Z 201DEG 37KT 3168 8411

$$

GAC177-321-231115-
/O.CON.KTAE.SV.W.0293.000000T0000Z-141223T1115Z/
LEE GA-WORTH GA-
554 AM EST TUE DEC 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM EST
FOR NORTHWESTERN WORTH AND SOUTHERN LEE COUNTIES...

AT 552 AM EST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS
LOCATED NEAR STOCKS...OR 6 MILES NORTHEAST OF ALBANY...MOVING NORTH
AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LEESBURG...JORDAN PLACE...MOSSY DELL...STARKSVILLE AND PHILEMA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3181 8422 3175 8397 3174 8397 3162 8405
      3162 8425 3169 8425 3180 8422
TIME...MOT...LOC 1055Z 201DEG 37KT 3168 8411

$$

15-HARRIGAN
869 
WWUS52 KTAE 231105
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
605 AM EST TUE DEC 23 2014

GAC177-321-231115-
/O.CON.KTAE.SV.W.0293.000000T0000Z-141223T1115Z/
LEE GA-WORTH GA-
605 AM EST TUE DEC 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM EST
FOR EXTREME NORTHWESTERN WORTH AND CENTRAL LEE COUNTIES...

AT 602 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR MOSSY DELL...
OR NEAR LEESBURG...MOVING NORTH AT 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3170 8400 3176 8418 3179 8417 3176 8400
      3175 8397 3174 8397
TIME...MOT...LOC 1105Z 201DEG 37KT 3178 8407

$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 22, 5:24 PM EST, 12 hours 9 minutes earlier.

Area forecast discussion, Dec 22, 5:24 PM EST, 12 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
524 PM EST Mon Dec 22 2014

...Severe Weather and Flooding Remain Possible Across the Region
on Tuesday and Wednesday...

...Updated for Dense Fog Advisory...

.Near Term [Through Tonight]...
Quick update to the forecast for tonight to add areas of dense fog
into the forecast and issue a dense fog advisory. Visibilities have
dropped into the 1/4 to 1/2 mile range at several reporting sites,
and hi-res guidance forecasts this to continue through the night. In
fact, if the hi-res guidance is correct, the dense fog advisory may
need to be expanded later tonight. Otherwise, intermittent rain
showers with isolated thunderstorms are also possible through the
night. We saw a rare case today where there were actually
thunderstorms occurring near areas of dense fog thanks to an
unstable layer above the surface inversion. It's not too often that
one sees a combination of dense fog and isolated thunderstorms in
the forecast grids around here. Previous discussion is appended
below.

The warm front progression has slowed slightly. It has moved
slightly north of its 12Z position, still in the southeastern
third of our forecast area. Convection has been the most
persistent today right along this frontal boundary with showers in
our northern counties tapering off briefly, but now redeveloping.
Water vapor imagery shows a dry slot roughly from DTS to DHN with
developing thunderstorms to the east in Srn Walton county.
Forecast remains on track for intermittent rain showers with
isolated thunderstorms this evening and overnight. Cloud cover and
rainfall will keep daytime temperatures low, peaking in the 50s in
SE Alabama and SW Georgia, 60s in Florida. Overnight, temperatures
will stay fairly close to their daytime maximum with persistent
cloud cover expected. With such high moisture in the area, fog is
expected to develop again overnight, similar to last night/this
morning.

&&

.Aviation...
[Through 00Z Wednesday] Poor conditions will prevail through the
period with frequent LIFR ceilings and visibility overnight.
Visibility will improve some after sunrise on Tuesday, but then
showers and thunderstorms are expected to develop in the
afternoon, some of which may be severe.

&&

.Prev Discussion [436 PM EST]...

.Short Term [Tuesday Through Wednesday Night]...
A very active Tues-Wed period is expected with the threat of severe
storms and heavy rain as a very large upper level trough and strong
cold front move through the region. The severe weather threat
looks a little more impressive locally than it did 24 hours ago
as models seem to have trended a little stronger with the low-
level jet compared to previously, which in turn will increase the
low-level shear. Ironically, the two main threats (flooding and
severe storms) are competing against each other for dominance in
this scenario. Because widespread showers and thunderstorms are
expected to develop during the day on Tuesday, instability may be
a bit more limited than it would otherwise be with this kind of
system. This may act to keep the severe weather threat from
becoming a significant and widespread event, but there will still
likely be a threat Tuesday afternoon of isolated tornadoes and a
straight line wind/isolated tornado threat overnight Tuesday night
into Wednesday morning with the main squall line. Mid-level lapse
rates are also impressive for this time of year initially. If for
some reason we do not get a lot of widespread convection during
the day on Tuesday, then instability could climb unseasonably high
and discrete supercells with a stronger tornado risk would be
possible. On the other hand, our overall rainfall amounts would be
lower in that scenario.

In terms of flooding, this system is very large and has a
connection with the subtropical jet, which can be seen on a
hemispheric view of water vapor imagery with a plume stretching
back into the eastern Pacific. Precipitable water values are
forecast to rise into the 1.8-1.9" range by Tuesday evening, which
would be just below the December record for TLH. In addition,
forecast soundings viewed in BUFKIT are favorable for training
convection. Several hi-res models respond by cranking out several
inches of rain across the area in a fairly short amount of time.
The overall size of the system, its connection to the subtropical
jet and available moisture, and the favorable forecast soundings
for training convection argue in favor of continuing the flash
flood watch. Overall rainfall amounts have not changed a whole lot
from the previous forecast with storm totals through Wednesday of
3 to 5 inches across the area. Localized amounts over 6 inches are
possible.

.Long Term [Thursday Through Monday]...
The first part of the forecast is expected to be dry with seasonal
temperatures behind the strong cold front on Wednesday. The next
system could arrive by the weekend with a chance of rain.

.Marine...
Winds will steadily increase over the next couple of days as a
strong cold front approaches. Advisory conditions are likely
starting late Tuesday afternoon and lasting through Wednesday night
with improving conditions on Thursday. Boating conditions are
expected to become quite hazardous on Wednesday and Wednesday night
with seas peaking at 8 to 10 feet.

.Fire Weather...
A very wet pattern will be in place through Wednesday night. This
will prevent red flag conditions for the remainder of the period.

.Hydrology...
Overall, there has not been much change to the forecast. We are
still expecting a large area of 3-5 inches of rain across the
forecast area with localized amounts of 6+ inches possible through
Wednesday. The axis of heaviest rain has been shifted slightly
farther to the west and now runs from near Panama City up into
southern Georgia. The most likely areas for flooding will be low
lying and poor drainage areas.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   58  72  65  71  44 /  40 100 100  80  10
Panama City   60  71  66  69  46 /  40 100 100  70  10
Dothan        54  71  64  69  40 /  50 100 100  70  10
Albany        51  71  64  67  42 /  40 100 100  80  10
Valdosta      57  73  65  73  45 /  40 100  90  90  20
Cross City    64  73  66  73  48 /  40  60  90  90  20
Apalachicola  63  69  66  70  47 /  40  90 100  80  10

&&

.TAE Watches/Warnings/Advisories...

FL...Flash Flood Watch from Tuesday morning through Wednesday evening
     for Calhoun-Central Walton-Coastal Bay-Coastal Dixie-
     Coastal Franklin-Coastal Gulf-Coastal Jefferson-Coastal
     Taylor-Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland
     Dixie-Inland Franklin-Inland Gulf-Inland Jefferson-Inland
     Taylor-Inland Wakulla-Inland Walton-Jackson-Lafayette-Leon-
     Liberty-Madison-South Walton-Washington.

GA...Flash Flood Watch from Tuesday morning through Wednesday evening
     for Baker-Ben Hill-Berrien-Brooks-Calhoun-Clay-Colquitt-
     Cook-Decatur-Dougherty-Early-Grady-Irwin-Lanier-Lee-Lowndes-
     Miller-Mitchell-Quitman-Randolph-Seminole-Terrell-Thomas-
     Tift-Turner-Worth.

     Dense Fog Advisory until 8 AM EST Tuesday for Baker-Ben Hill-
     Berrien-Calhoun-Clay-Colquitt-Cook-Dougherty-Early-Irwin-
     Lee-Miller-Mitchell-Quitman-Randolph-Terrell-Tift-Turner-
     Worth.

AL...Flash Flood Watch from Tuesday morning through Wednesday
     afternoon for Coffee-Dale-Geneva-Henry-Houston.

     Dense Fog Advisory until 7 AM CST Tuesday for Coffee-Dale-Geneva-
     Henry-Houston.

GM...None.

&&

NEAR TERM...DVD/MOORE
SHORT TERM...DVD
LONG TERM...DVD
AVIATION...DVD
MARINE...DVD
FIRE WEATHER...WESTON
HYDROLOGY...DVD

In the hours before

Special weather statement, Dec 23, 12:42 AM EST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1242 AM EST TUE DEC 23 2014

FLZ034-134-230615-
INLAND DIXIE FL-COASTAL DIXIE FL-
1242 AM EST TUE DEC 23 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DIXIE COUNTY...

* UNTIL 115 AM EST

AT 1238 AM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 14 MILES WEST OF FOWLERS BLUFF...OR NEAR HORSESHOE
BEACH...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

LAT...LON 2954 8297 2946 8298 2945 8301 2939 8303
      2935 8320 2936 8322 2939 8321 2941 8322
      2943 8324 2942 8329 2950 8336 2975 8315
      2956 8295
TIME...MOT...LOC 0542Z 233DEG 30KT 2948 8321

15-HARRIGAN
Special weather statement, Dec 23, 3:57 AM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
357 AM EST TUE DEC 23 2014

FLZ017-018-GAZ157-158-230930-
THOMAS GA-GRADY GA-LEON FL-INLAND JEFFERSON FL-
357 AM EST TUE DEC 23 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GRADY...
JEFFERSON...LEON AND THOMAS COUNTIES...

* UNTIL 430 AM EST

AT 355 AM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 12 MILES NORTHEAST OF TALLAHASSEE...OR NEAR PISGAH
CHURCH...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4
2 8 8 3 3...OR CONTACT LAW ENFORCEMENT.

LAT...LON 3085 8409 3074 8386 3053 8417 3057 8424
TIME...MOT...LOC 0858Z 217DEG 32KT 3061 8416

15-HARRIGAN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 3:57 AM ESTSpecial Weather StatementTAEThomas33 min
Dec 23, 4:12 AM ESTSevere Thunderstorm WarningTAEGrady, Thomas13 min
Dec 23, 6:02 AM ESTSevere Thunderstorm WarningTAELee, Worth28 min
Dec 23, 9:31 AM ESTRiver Flood WarningTAEGrady, Thomas9 days
Dec 23, 1:58 PM ESTTornado WarningTAELowndes32 min
Dec 23, 4:39 PM ESTFlash Flood WarningTAEDecatur, Grady6 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.